Home Health News UPDATE: Serious Vaping Illness Has Spread To Georgia – ValdostaToday.com

UPDATE: Serious Vaping Illness Has Spread To Georgia – ValdostaToday.com

8 min read
0
6

Share with friends

VALDOSTA, Ga. – A vaping related lung illness that has left 450 people sick and five dead has made its way to Georgia.

The Center for Disease Control and Prevention (CDC) has expanded its investigation dramatically.

As of September 6, 2019, over 450 possible cases of lung illness associated with the use of e-cigarette products have been reported to CDC from the following 33 states and 1 U.S. territory: AR, CA, CO, CT, DE, FL, GA, IA, IL, IN, KS, KY, LA, MD, MI, MN, MT, NC, NE, NJ, NM, NY, OH, OR, PA, SC, TN, TX, UT, VA, VT, WI, WV, and the U.S. Virgin Islands). These numbers may change frequently. (CDC)

During the Thursday call between state health officials and the Food and Drug Administration (FDA), investigators said they’d found a chemical called vitamin E acetate in almost all of the samples of THC e-cigs they had tested. 

Last week the Chicago Tribune reported that 18-year-old Adam Hergenreder was hospitalized for flu-like symptoms, nonstop vomiting, and struggle breathing. Doctors performed a X-Ray scan on Hergenreder and picked up “something not right” on the bottom of his lungs.

Hergenreder was then placed on oxygen. Doctors informed Hergenreder that his chest looked like that of a man in his 70s. 

With the help of oxygen, steroids and antibiotics, Adam Hergenreder’s condition has improved, said Dr. Stephen Amesbury, one of his pulmonologists. 

Amesbury added, “I don’t think anyone knows for sure the exact mechanism of the injury or what ingredient or contaminant in the (vaping) product is causing this somewhat epidemic of young people being hospitalized with these severe lung injuries, but clearly (vaping) … is going to lead to more and more health consequences and a whole new generation of nicotine users.”

Emory University Hospital recently treated a young man with similar symptoms. He said he had recently vaped a liquid cannabis product.

“We saw a patient who had a vaping-related lung injury. It was THC, but we don’t know if vitamin E was present in that. We recommended him to stop vaping and his injury, luckily, was not severe. He did not need any hospitalization,” said Dr. Srihari Veeraraghavan, a pulmonologist at Emory University Hospital. (WSBTV)

Investigators believe that most cases are caused by bootleg vaping products.

“There’s a whole host of knockoff brands, people who do it themselves, different concentrations, of which we have no idea what goes into these solutions. Cigarettes are the known devil. Electronic cigarettes are the unknown devil,” Veeraraghavan said.

The CDC list that the symptoms to look out for are:

  • cough, shortness of breath, or chest pain
  • nausea, vomiting, or diarrhea
  • fatigue, fever, or weight loss

The CDC’s recommendations, regardless of the ongoing investigation are:

  • Youth and young adults should not use e-cigarette products.
  • Women who are pregnant should not use e-cigarette products.
  • Adults who do not currently use tobacco products should not start using e-cigarette products.
  • If you do use e-cigarette products, you should not buy these products off the street (for example, e-cigarette products with THC or other cannabinoids).
  • You should not modify e-cigarette products or add any substances to these products that are not intended by the manufacturer.
  • Adult smokers who are attempting to quit should use evidence-based treatments, including counseling and FDA-approved medications. If you need help quitting tobacco products, including e-cigarettes, contact your doctor or other medical provider.

More information can be found CDC.gov and by calling 1-800-222-1222

The New England Journal of Medicine (NEJM) published a
letter last Friday that linked the illness with macrophages. Microphages are a type
of white blood cell that acts like a sentinel of the immune system, guarding it
from attack.

Microphages generally knows to not eat the good cells,
however it’s not difficult for them to be accidentally triggered. This is what
happens in Crohn’s disease and is what researchers believe is happening with
vaping. In all six cases, patients had elevated levels of fat-laden macrophages
in the lungs.

In a statement, the Food and Drug Administration said data was inconclusive for vitamin E acetate as the cause and there’s still not enough evidence here to make a direct link, the researchers also caution. But if a vaping-related injury is suspected in a patient, looking for macrophages could help narrow down the cause and optimize treatment. (VICE)

Let’s block ads! (Why?)


Source link

Leave a Reply

Your email address will not be published. Required fields are marked *

Check Also

She was pregnant and terribly itchy. Something was going very wrong. The ailment was intrahepatic cholestasis – msnNOW

Click to expand Replay Video Ashley Sicher had an invisible itch. It had begun in early sp…